Alert archive / South Carolina / Tornado Warnings in 2010

Tornado Warning 14, NWS Columbia, SC

July 31, 2010Aiken County, South Carolina

NWS Columbia, SC issued this tornado warning at Jul 31, 2010, 3:45 PM EDT for Aiken County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2010, 3:45 PM EDT (19:45 UTC)
Expired
Jul 31, 2010, 4:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:08 PM EDTTSTM WND DMG4 Nne Windsor, SCTREES DOWN ON STATE PARK RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:31 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WFUS52 KCAE 311945
TORCAE
SCC003-312015-
/O.NEW.KCAE.TO.W.0014.100731T1945Z-100731T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
345 PM EDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO BETWEEN AIKEN 
  AND WAGENER...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3334 8156 3374 8171 3380 8150 3379 8146
      3373 8140 3372 8135 3369 8130 3369 8127
      3363 8120
TIME...MOT...LOC 1943Z 339DEG 20KT 3349 8147

$$

TTH
1 follow-up statement
611 
WWUS52 KCAE 311958
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SAT JUL 31 2010

SCC003-312015-
/O.CON.KCAE.TO.W.0014.000000T0000Z-100731T2015Z/
AIKEN SC-
358 PM EDT SAT JUL 31 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR AIKEN
COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WINDSOR...OR 15
MILES EAST OF AIKEN...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3334 8156 3377 8161 3372 8135 3369 8130
      3369 8127 3363 8120
TIME...MOT...LOC 1958Z 336DEG 17KT 3351 8145

$$

TTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:55 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SAT JUL 31 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL SLIDE AWAY FROM THE REGION TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. THIS WILL RESULT IN
INCREASING CHANCES OF THUNDERSTORMS INTO SUNDAY. HIGH PRESSURE
AND RISING TEMPERATURES WILL RETURN BY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK HIGH PRESSURE REMAINS OVER THE CAROLINAS WITH STATIONARY
FRONT JUST WEST OF THE SAVANNAH RIVER. UNSTABLE AIRMASS IN PLACE.
WNW FLOW ALOFT WITH SHORT WAVE ENERGY APPROACHING FROM THE TN
VALLEY. SCATTERED CONVECTION HAS DEVELOPED ACROSS THE FA WITH A
LINE OF SHOWERS/STORMS DRAPED OVER THE APPALACHIAN MOUNTAINS
MOVING SE. SPC RECENTLY ISSUED SVR TSTM WATCH FOR A GOOD PORTION
OF CWA EXCLUDING THE NORTHEAST PART. ALSO SPC NOTED THERE WAS
INCREASING SHEAR OVER THE AREA. THE WATCH RUNS THROUGH 10 PM THIS
EVENING. PWS AROUND 2 INCHES TODAY SO LOCALLY HEAVY RAIN POSSIBLE
WITH THE STRONGER STORMS. HEAT ADVISORY REMAINS IN EFFECT UNTIL
8PM THIS EVENING FOR THE SOUTHERN MIDLANDS AND PORTIONS OF THE
CSRA. CONVECTIVE ACTIVITY WILL DIMINISH LATER THIS EVENING BUT
WITH NUMEROUS OUTFLOW BOUNDARIES AND SOME CONTINUING UPPER LEVEL
ENERGY...WILL KEEP SMALL CHANCE POPS AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
DISTURBANCE WILL MOVE OFFSHORE ON SUNDAY WITH CHANCES OF SHOWERS
AND THUNDERSTORMS LINGERING AS THE UPPER LEVEL TROUGH BEGINS TO
LIFT OUT OF THE REGION. SUNDAY NIGHT THE UPPER LEVEL RIDGE WILL
BE BUILDING OVER THE AREA WITH HIGH PRESSURE RETURNING TO THE AREA
ON MONDAY. TEMPERATURES SUNDAY WILL RANGE FROM THE MID 80S TO
LOWER 90S AND CLIMBING TOWARD THE LOWER AND MIDDLE 90S ON MONDAY.
THUNDERSTORM CHANCES WILL BE LIMITED MONDAY AS THE HIGH PRESSURE
PUSHES A BIT OF DRIER AIR ALOFT OVER THE REGION AND A WEAK MID
LEVEL CAP IS EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE SLOWLY REBUILDS OVER THE SOUTHEAST TUESDAY INTO
WEDNESDAY WITH SOME WEAKNESS IN THE EASTERN FRINGES OF THE RIDGE
INTO LATE WEEK. MAINLY LOW POPS TUESDAY AND WEDNESDAY...AND CHANCE
POPS INTO THE WEEKEND. FORECAST HIGH TEMPS MOSTLY IN THE MID 90S
WITH FORECAST LOWS IN THE MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AIMRASS HAS BECOME INCREASINGLY UNSTABLE OVER THE PAST FEW HOURS.
TEMPERATURES INCREASED TO AROUND 90F WHICH IS THE CONVECTIVE
TEMPERATURE. ALSO SPC NOTED INCREASING LOW LEVEL SHEAR OVER THE
REGION AND A SVR TSTM WATCH WAS ISSUED FOR MOST OF THE CAE CWA
EXCLUDING THE NORTHEAST COUNTIES IN THE PEE DEE AREA. IN ADDITION
CAPES INCREASE TO 2000-3000 J/KG OVER WATCH AREA. OTHERWISE...
MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. IFR-MVFR CONDITIONS EXPECTED IN SHOWERS AND
THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT. AFTER MIDNIGHT...
MVFR CONDITIONS SHOULD BECOME WIDESPREAD THROUGH ABOUT 14Z SUNDAY
MORNING. A FEW LOCATIONS LIKE AGS AND OGB MAY HAVE IFR CONDITIONS
DURING THIS TIME PERIOD. AFTER 14Z SUNDAY...VFR CONDITIONS ONCE
AGAIN BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE AGAIN IN SHOWERS
AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE
IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ030-035-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ065-077.

&&
Hazardous weather outlook, Jul 31, 3:39 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT SAT JUL 31 2010

SCZ015-016-022-029-011945-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-
339 PM EDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GAZ040-063-064-SCZ018-020-021-025>028-031-036>038-011945-
LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
339 PM EDT SAT JUL 31 2010

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ065-077-SCZ030-035-041-011945-
RICHMOND-BURKE-AIKEN-BARNWELL-BAMBERG-
339 PM EDT SAT JUL 31 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
PRODUCE HEAVY RAINFALL AND LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 31, 3:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     4 NNE WARD              33.91N 81.71W
07/31/2010                   SALUDA             SC   PUBLIC

            PUBIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
            WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
            OVER AND ON THE GROUND.

&&

SJN
Local storm report, Jul 31, 3:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     4 NNE WARD              33.91N 81.71W
07/31/2010                   SALUDA             SC   PUBLIC

            PUBLIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
            WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
            OVER AND ON THE GROUND.

&&

SJN
Local storm report, Jul 31, 3:36 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     10 SSE RIDGE SPRING     33.70N 81.60W
07/31/2010                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWERLINES DOWN ALONG I-20 AT THE
            27/28 MILE MARKER.

&&

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:04 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell15 hr
Jul 31, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda51 min
Jul 31, 3:07 PM EDTSevere Thunderstorm WarningCAEAiken38 min
Jul 31, 4:15 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg45 min
Jul 31, 4:36 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell39 min
Jul 31, 4:39 PM EDTFlash Flood WarningCAEAiken66 min
Jul 31, 4:56 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell79 min
Jul 31, 6:36 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter39 min
Jul 31, 7:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg59 min

Nearby

Tornado Warnings in South Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.